Emma B
Posted by

Something's not quite right - My first issue

Emma B
Posted by
20 Aug 2016

The dreaded blood clots!

Two weeks into my first cycle of chemotherapy, I started to get some pain around my right elbow just below my PICC line.  The doctor had checked it out on the Friday and said she wasn’t concerned at that point, but I was told to look out for any changes, such as redness.   It was a big day on the football calendar that Sunday, my team’s local derby match.  I’d given up my season ticket because one of my rules was to avoid crowds and as usual tradition was to go to the pub if not to the match (also a crowd), my mam, sisters and I decided to watch the match in the house and I put a bit of a spread on to make it a bit special.  I was taking steroids during this cycle of chemotherapy so my appetite was at an all time high.  It was eat or be eaten in my house!

 

My arm had continued to feel sore but there was still nothing to see.  As the day went on, I noticed that it had actually started to swell and there was a redness to the area.  When Nathan got back from the match, I got a second opinion and it was that night that I made my first phone call to the ward.  As I am only 30 minutes away, they asked for me to go in.  

 

When I got there, the on call doctor came to see me and had blood tests done.  I would learn that whenever I visit the hospital for anything in the future, what my blood is doing is key to diagnosing problems, or ensuring that I am able to go ahead with certain treatment options.

 

The doctor was fairly sure this was a blood clot so prescribed a subcutaneous injection of Tinzaparin (blood thinner).  She would like me to go for an ultrasound when I come in for my treatment as an outpatient tomorrow and would hand this over to her colleague   We were back home for match of the day.

 

Sure enough, this was organised for the next day, I had the ultrasound and could see two of the three veins in my arm were clotted.  I was prescribed a further 28 day course of the subcut injections and Nathan was shown how to administer them, in my upper arm, tummy or top of the leg.  I was told this would clear the clots and it may be necessary to start and stop them throughout my treatment depending upon my platelet count.  I also had to be careful when having intrathecals, making sure I didn’t have an injection for 24 hours before.

 

There were no other signs of clotting at the other side of the PICC line, so that stayed in place they continued to use it going forward.

 

This was the first thing that worried me, I couldn’t see the clots and I know how dangerous they can be at certain places in your body, so it made me feel a bit uneasy.  It was also a setback because my right arm is my dominant arm, which meant I couldn’t write or lift anything with that arm.  Aside from that, the injections were painful, so I had to scrunch my face up every time Nathan jabbed me, but like most things, I could handle the discomfort to get rid of the bigger problem.

 

It was after the blood clots that I started to have issues with my PICC line being tempermental when drawing blood.  I don’t mind needles but this worried me if I was going to need blood taken daily and if  some of my veins were clotted, I worked myself up that there wouldn't be anywhere to get blood from!.  This was the kind of situation when my specialist nurse was there for me, to listen to my worries and to reassure me.  She said that we would consider a new line if this one didn’t work and I didn’t have to worry about my veins, it wasn’t for me to worry about.  This kind of support always made me feel better and reassured.

Comments

Eleanor Baggley
24.08.2016

I'm so sorry to hear you had these problems with your line, Emma. I can only imagine how frustrating and worrying this must have been. It sounds like you had a great team around you throughout and I'm so please that your nurse was on hand to reassure you - it makes all the difference! Best wishes, Eleanor 

25.08.2016

Thanks Eleanor, my team are amazing, worth their weight in gold. All the nurses are actually, it makes the journey so much easier when you have that support x